Minnesota, 2016Damaging Winds in Minnesota, September 24, 2016
September 24, 2016 · NWS FSD · 3 events in 2 counties and zones
Thunderstorms produced damaging winds in Pipestone and Murray Counties of southwest Minnesota during the afternoon of September 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds in Pipestone and Murray Counties of southwest Minnesota during the afternoon of September 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 24, 2:07 PM CST, 28 minutes earlier.
Area forecast discussion, Sep 24, 2:07 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
307 PM CDT SAT SEP 24 2016
.SHORT TERM...(This evening through Sunday)
Issued at 307 PM CDT Sat Sep 24 2016
Well advertised large upper low will lift slowly northeastward
tonight and Sunday, with the center of the low tracking from
northwest SD, to around Lake Winnipeg during that time frame. A
subtle short wave is now discernible moving from south to north
across South Dakota this afternoon and early evening, then enters
North Dakota late this evening and overnight. Mass transport of deep
layer moisture is evident ahead of this short wave right in our
area, generally east of the James River Valley, where widespread
showers and storms will be prevalent through the early evening
hours. Areas of heavy rainfall will also occur, with rainfall
amounts averaging roughly an inch, and localized amounts of two
inches, again generally east of the James River Valley. ML CAPE is
rather thin, with values close to or less than 1000 J/Kg helping to
make this a very efficient rain maker. Not too concerned about
severe weather at this point as the rain cooled air will likely
rapidly stabilize the lower to mid levels. But would not rule out
some 40 mph wind gusts and small hail up to the size of dimes. This
was already relayed in the HWO product a while back.
As the short wave moves northward overnight, the rainfall will
rapidly wane from west to east late this afternoon and evening. Much
drier air will entrain in from the west. With a strong surge of cold
air advection and stout mixed layer winds, our south central SD
zones around Chamberlain will be very close to a wind advisory from
roughly about 09Z to 18Z Sunday. Loading up the heftier guidance
values in terms of wind speeds were used, and then manually added a
few knots to the speeds of those to match the mixed layer winds were
used. So this is something to watch for a bit later on. The rest of
the forecast area will be breezy to windy on Sunday, but wind speeds
actually subside a tad in our western zones Sunday afternoon after
the cold air advection and tight gradient subside. Sundays highs
will be much cooler when compared to this past week, with widespread
60 to 65 in store. A lot of cold air advection and a bit of
trowaling in the 295-305K layer will push stratus southward into
much of our forecast area, and the moisture gets deep enough in the
afternoon in our northeast zones to warrant a mention of light
showers.
.LONG TERM...(Sunday night through Saturday)
Issued at 307 PM CDT Sat Sep 24 2016
Upper trough shifts east into the Upper Mississippi Valley Sunday
evening, followed by a slow transition to a dominant mid-upper level
ridge over the Northern Plains by mid next week. Upper low stagnates
over the Great Lakes through Tuesday night, which prevents the upper
ridge from moving too far east. But it appears as though it should
have enough influence that daytime temperatures will shift from a
few degrees below normal Monday, to a few degrees above normal by
Tuesday. Monday should be a fairly mixy day in northwest flow, and
have nudged winds upward and dew points downward from the broader
model consensus. The drier air mass moving in for Monday should
allow for some cool nighttime lows Monday night as the surface ridge
moves into the James River Valley. Cannot rule out some readings
dipping into the 30s in some valley areas, but expect most locations
to see lows in the lower-mid 40s.
Great Lakes upper low begins to open up and slide east Wednesday,
allowing the upper ridge to build eastward through the Plains/Upper
Midwest Thursday, then into the western Great Lakes by Friday. This
will allow the temperatures to remain above normal, with highs in
the 70s anticipated through the end of the week. Models differ in
how quickly the upper ridge will move far enough east to allow for
southwest flow to develop into the region. ECMWF is slower, and thus
remains largely dry through the end of this forecast period. GFS is
faster, which results in scattered precipitation chances by Friday
and Saturday as waves lift northeast across the region. Given the
uncertainties at this range, left some slight chance pops in the
forecast for late this upcoming week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1223 PM CDT Sat Sep 24 2016
18Z TAFs reflect showery conditions this afternoon with embedded
thunderstorms. Rainfall beginning to fill in across eastern
Nebraska at this time, and is heading northward. Therefore it
should affect the TAF sites for awhile this afternoon. VFR
conditions will be mixed with MVFR and possibly even short term
IFR conditions under the rainfall. Otherwise, there will be a
gradual eroding of the cloud cover from west to east through the
evening hours and into the overnight, providing VFR conditions for
a bulk of tonight. Cold air advection stratus clouds will then
move into the western half of the forecast area Sunday morning
providing MVFR cloud cover for KHON and KFSD.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...JH
AVIATION...MJ
Hazardous weather outlook, Sep 24, 12:48 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 PM CDT SAT SEP 24 2016
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-251900-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
148 PM CDT SAT SEP 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD THUNDERSTORMS WILL MOVE NORTHWARD SATURDAY AFTERNOON
AND EVENING. RAINFALL AMOUNTS WILL AVERAGE ONE INCH OVER THE
ENTIRE AREA. HOWEVER LOCALIZED RAINFALL AMOUNTS OF TWO INCHES IS
CERTAINLY NOT OUT OF THE QUESTION. THE STRONGEST CELLS COULD
PRODUCE WIND GUSTS AROUND 40 MPH AND HAIL UP TO THE SIZE OF DIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT ANY REPORTS OF
URBANIZED FLOODING ARE WELCOME.
SDZ038-050-052-053-057>059-063-064-251900-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
148 PM CDT SAT SEP 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SDZ039-054-060-065-068-251900-
KINGSBURY-MINER-HANSON-HUTCHINSON-BON HOMME-
148 PM CDT SAT SEP 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE NORTHWARD SATURDAY AFTERNOON.
THE STRONGEST CELLS COULD PRODUCE A QUICK HALF INCH TO ONE INCH OF
RAINFALL...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Pipestone
- When
- September 24, 2:35 PM CST
- Where
- Pipestone County, Edgerton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.880, -96.130
Thunderstorm winds caused tree damage, including numerous 2 inch diameter branches blown down.
Thunderstorm Wind, Murray
- When
- September 24, 2:56 PM CST
- Where
- Murray County, 0.5 mi E of Currie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.070, -95.660
Thunderstorm winds caused tree damage and created huge waves on Lake Sarah.
Thunderstorm Wind, Murray
- When
- September 24, 2:56 PM CST
- Where
- Murray County, 2.76 mi N of Currie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.110, -95.670
Thunderstorm winds caused tree damage, including a few trees blown down at a campground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Iowa, September 24 to 25, 2016$20,000 · 7 events
- Flash Flooding in Kansas, September 24, 201610 events
- Flash Flooding in Texas, September 24 to 25, 20166 events
- Flash Flooding in Oklahoma, September 24, 20164 events
- Flash Flooding in Texas, September 24 to 25, 20164 events
- Hail and Damaging Wind in Florida, September 24, 2016$5,000 · 1 in hail · 3 events
- Waterspouts in Gulf of Mexico, September 24, 20162 events
- Marine Thunderstorm Wind and Waterspout in South Atlantic Coastal Waters, September 24, 20162 events
- Flood and Damaging Wind in Kansas, September 24 to 25, 201650 kt wind · 2 events
- Hail and Damaging Wind in Florida, September 24 to 25, 2016$5,000 · 65 kt wind · 2 events
- Winter Weather in Wyoming, September 24, 20161 event
- Winter Weather in Utah, September 24, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659433, 659434, 659435.